Health
Nokyoung Xayasane
Nokyoung
Xayasane
November 28, 2012

Grapefruit and Certain Medications Don’t Mix (VIDEO)


Via: huffingtonpost.com

Grapefruit is a great source of nutrients. It’s packed with vitamin A, beta-carotene and lycopene, and it acts as an antioxidant, which prevents cell damage. But if you’re on certain medications, having grapefruit in your diet can lead to medical problems and even death.

A new study from the Canadian Medical Association Journal reports grapefruit can negatively interact with more prescription drugs than was previously thought.

“The number of drugs on the market with the potential to produce serious adverse and in many cases life-threatening effects when combined with grapefruit has markedly increased over the past few years from 17 to 43 in four years,” said lead researcher David Baily, from the Lawson Health Research Institute in Ontario, Canada. He adds that there are over 85 drugs on the market that may interact with grapefruit in negative ways.

Grapefruit contains the compound furanocoumarin, which blocks the enzyme cytochrome P450 3A4. This enzyme is needed to break down many drugs. If the drugs cannot be broken down, they reach toxic levels in the blood.

“One tablet with a glass of grapefruit juice can be like taking 5 or 10 tablets with a glass of water and people say ‘I don’t believe it,’ but I can show you that scientifically it is sound,” reports Bailey. This toxic level in your bloodstream can lead to adverse health problems such as acute kidney failure, gastrointestinal bleeding, respiratory problems, bone marrow suppression, and sudden death.

The drugs that interact poorly with grapefruit are usually taken orally and include statins like atorvastatin (Lipitor), simvastatin (Zocor) and lovastatin (Mevacor, Altoprev), and anti-clotting agent clopidogrel (Plavix).

Grapefruit isn’t the only citrus that can have these effects: lime, pomelo and seville (sour oranges) shouldn’t be mixed with medications either. Regular orange juice is still safe to drink when you’re on any of these medications.

It’s best to speak with your healthcare professional if you’re concerned about your diet and drug regime.